If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Toprol and Verapamil

Collapse

About the Author

Collapse

marvwaschke Find out more about marvwaschke
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Burton Borrok
    replied
    Re: Toprol and Verapamil

    Sir William of Wild Side,
    I used to be on a nitro patch – 0.4 mg / hr – but was taken off it when I was diagnosed with HCM. I still carry Nitro Quick sublingual tablets 0.4 mg, as I do have other complications, but I almost never use them. Besides, they don’t help for HCM symptoms.
    Burt

    Leave a comment:


  • anne flanigan
    replied
    Re: Toprol and Verapamil

    Hi 'wildbill' this is actually Lisa - I am on my moms computer (she is Anne Flanigan)

    Anyway -
    NITRO is contraindicated for nearly all HCM patients. I am glad the doc took you off, you should never have been on it - it can be VERY dangerous.

    Take care.

    Lisa

    Leave a comment:


  • WildBill
    replied
    Re: Toprol and Verapamil

    I too am on Verapamil and Toporol. The chest pain went away but the sob became a little worse. Now any exertion is almost impossible. My cardiologist took me off of nitro stating this causes dehydration which non of us can afford. I hope all remember to stay hydrated and keep your blood nice and fluid. Has anyone else been taken off of nitro?

    Leave a comment:


  • bryan
    replied
    Re: Toprol and Verapamil

    Dr M Maron and Dr Udelson tried me on Verapamil 480mg and lopressor 25 mg 2x a day, but when I informed them that it made me more fatigued and did not seem to help me with the shortness of breathe, they told me to stop taking the lopressor and upped my does of verapamil. I just thought I would let you know. But I know everyone is different

    Leave a comment:


  • Burton Borrok
    replied
    Re: Toprol and Verapamil

    Hi,
    At the present time I'm taking two drugs for lipids and two drugs for diabetes. I am also taking 40mg of Lasix (down from a high of 160mg) plus 20mg of Potassium Hcl as a replacement. I have a calcium channel blocker - Verapamil Hcl ER - now at 360 mg/day and a bata blocker -Atenolol at 50 mg/day plus I carry Nitro-Quick - 0.4 mg as required. I take a 325 mg Aspirin, Vitamin C, Vitamin E, Centrum Silver, and 100 mg of Grape Seed Extract* per day also. Although I still have some mild symptoms from time to time, I generally am feeling much better then before.

    * I had heard that Grape Seed Extract provides free radicals to strengthen the artery walls, and it was approved by my (then) cardiologist. The reason I tried it was because I heard that it could help my kidney function. My base line creatinin level was from 2.5 to 2.9 and had gone to 3.1 or more on occasion. During my fourth heart cath in May 2003 it had climbed to 4.4 (over five and your on dialysis). The last blood test showed my creatinin level had dropped to 2.1 which made me very happy.

    Hope this is of some help to you. There were a few other drugs I was on which were discontinued with the diagnoses of HCM. I'm still being monitored closely, but it's getting to look like this is the medications I'll be on from now on.

    Leave a comment:


  • Lisa Salberg
    replied
    Re: Toprol and Verapamil

    Beta blockers sometimes need a little "adjustment" time. Give yourself 1-2 weeks and see how you feel. If you are too tired, talk to the doc and you may be able to switch to a different beta blocker.

    Lisa

    Leave a comment:


  • Reenie
    replied
    Re: Toprol and Verapamil

    Hi Mark. Yes, many people try Toprol. It might take a bit to get over the fatigue, but remember that if it's a real problem, there are lots of other beta blockers (same class of drug) that you can try. Different drugs may make a world of difference.

    Reenie

    Leave a comment:


  • blimpie1226
    replied
    Re: Toprol and Verapamil

    Last week, I was diagnosed with HOCM and my cardiologist started me off on Toprol XL (25 mg daily). Is this daily dosage a fairly average one? How long does it take for one's body to adjust to the fatigue? I know these are pretty general questions, but I am just getting started in this arena.

    Thanks!

    Leave a comment:


  • Pat
    replied
    Re: Toprol and Verapamil

    Rick,

    I've not been very regular here for several months, so please forgive me for not remembering much about your situation. Continual chest discomfort and/or angina indicates that one's heart is not getting sufficient oxygen for its exertion. Meds like beta-blockers should be titrated to alleviate such discomfort, if at all possible. And if one beta-blocker doesn't work, another may. So many of us here have tried many different drugs before finding the one which best prevents chest pain without undue side effects like dizziness, heart rate much below 60, or intolerably low blood pressure.

    Have you consulted an HCM specialist? Told the doctors about your continuing chest pain? Tried different beta-blockers? If not, I'd suggest you do. A life with continual chest discomfort must be pretty unpleasant.

    Pat

    Leave a comment:


  • CardiacRick
    replied
    Re: Toprol and Verapamil

    I take a 150mgs of metoprolol twice a day and 280mg of Verapimil per day. I have never had proper treatment with medication. I have continuous chest pressure with chest pain usually at rest and the only thing that makes it feel better, is delatta (sp).

    Leave a comment:


  • marvwaschke
    replied
    Re: Toprol and Verapamil

    My cardiologist is not a specialist, but he told me he has several HCM patients. Of interest, he gave me almost exactly the same instruction Sarah mentioned, which gives me some confidence. Marv

    Leave a comment:


  • Sarah
    replied
    Re: Toprol and Verapamil

    sometimes beta-blockers and calcium-channel blockers are mixed, but it has to be done very, very carefully and there needs to be a good reason.

    i don't know if there is something specific about no verapamil as there are other calcium-channel blockers.

    a specialist is always a good idea, but if you feel ok, just keep an eye out for dizziness or sob or too low a heart rate (50 or less).

    s

    Leave a comment:


  • Reenie
    replied
    Re: Toprol and Verapamil

    Marv, you will occasionally get a doctor who will mix medications. Is your doctor a specialist? This issue is something that needs to be monitored closely. Someone who has a great deal of knowledge of HCM is the best one to talk to.

    Reenie

    Leave a comment:


  • marvwaschke
    started a topic Toprol and Verapamil

    Toprol and Verapamil

    I noticed in Lisa and Dr. Marron's book that Verapamil and beta blockers should not be mixed. I did well on Verapamil for about a year and a half, then the chest pain, SOB, dizziness and palpitations came back, so my cardiologist cut the Verapamil in half and added some Toprol. I seem to have improved, although I am experiencing some fatigue and the symptoms have only improved, not retreated to where they were before they came back. Is this reasonable? Or has my cardiologist taken a wrong turn? I am a little uneasy. Marv
Working...
X